Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 58, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Dec 20, 2018, 2:22 PM MST for 5 counties in Colorado. It took effect at Dec 21, 2018, 11:00 AM MST. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 20, 2018, 2:22 PM MST (21:22 UTC)
- In effect from
- Dec 21, 2018, 11:00 AM MST
- Expired
- Dec 21, 2018, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 21, 2:29 PM MST | NON-TSTM WND GST 60 | 1 Ssw Peterson Afb, CO | ASOS STATION COS, COLORADO SPRINGS AIRPORT. |
| Dec 21, 2:48 PM MST | NON-TSTM WND GST 62 | 1 Wnw Air Force Academy, CO | MESONET STATION AFA03, 1 WNW AIR FORCE ACADEMY. |
| Dec 21, 2:50 PM MST | NON-TSTM WND GST 64 | 2 Ssw Air Force Academy, CO | MESONET STATION AFA04, 1 SSW AIR FORCE ACADEMY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832 WWUS85 KPUB 202122 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 222 PM MST Thu Dec 20 2018 ...A Red Flag Warning for gusty winds, low relative humidity, and dry fuels has been issued on Friday from 11 AM through Friday at 5 PM for fire weather zones 222, 226, 227, 228, 229, and 230, which includes Fremont County and the I-25 Corridor, from the Palmer Divide to the Raton Ridge... COZ222-227>230-211330- /O.UPG.KPUB.FW.A.0044.181221T1800Z-181222T0000Z/ /O.NEW.KPUB.FW.W.0058.181221T1800Z-181222T0000Z/ Fremont County Including Canon City/Howard/Texas Creek- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 222 PM MST Thu Dec 20 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 222...227...228...229 AND 230... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity, and dry fuels, which is in effect from 11 AM to 5 PM MST Friday. * Affected Area...Fire Weather Zones 222...227...228...229 and 230. * Timing...Late Friday morning through Friday afternoon. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth, and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ226-211330- /O.NEW.KPUB.FW.W.0058.181221T1800Z-181222T0000Z/ Northern El Paso County Including Monument and Black Forest- 222 PM MST Thu Dec 20 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONE 226... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity, and dry fuels which is in effect from 11 AM to 5 PM MST Friday. * Affected Area...Fire Weather Zone 226. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth, and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
108 WWUS85 KPUB 202125 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 225 PM MST Thu Dec 20 2018 ...A Red Flag Warning for gusty winds, low relative humidity, and dry fuels has been issued on Friday from 11 AM through Friday at 5 PM for fire weather zones 222, 226, 227, 228, 229, and 230, which includes Fremont County and the I-25 Corridor, from the Palmer Divide to the Raton Ridge... COZ222-226>230-211330- /O.CON.KPUB.FW.W.0058.181221T1800Z-181222T0000Z/ Fremont County Including Canon City/Howard/Texas Creek- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 225 PM MST Thu Dec 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 5 PM MST FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 222...226...227...228...229 AND 230... * Affected Area...Fire Weather Zones 222...226...227...228... 229 and 230. * Timing...Late Friday morning through Friday afternoon. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth, and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
331 WWUS85 KPUB 211042 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 342 AM MST Fri Dec 21 2018 ...A Red Flag Warning for gusty winds, low relative humidity, and dry fuels remains in effect from 11 AM through 5 PM today for fire weather zones 222, 226, 227, 228, 229, and 230, which includes Fremont County and the I-25 Corridor, from the Palmer Divide to the Raton Ridge... COZ222-226>230-220000- /O.CON.KPUB.FW.W.0058.181221T1800Z-181222T0000Z/ Fremont County Including Canon City/Howard/Texas Creek- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 342 AM MST Fri Dec 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 222...226...227...228... 229 AND 230... * Affected Area...Fire Weather Zones 222...226...227...228... 229 and 230. * Timing...Late this morning through the afternoon. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth, and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
777 WWUS85 KPUB 212204 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 304 PM MST Fri Dec 21 2018 ...A Red Flag Warning for gusty winds, low relative humidity, and dry fuels remains in effect until 5 PM this evening for fire weather zones 222, 226, 227, 228, 229, and 230, which includes Fremont County and the I-25 Corridor, from the Palmer Divide to the Raton Ridge... COZ222-226>230-220000- /O.CON.KPUB.FW.W.0058.000000T0000Z-181222T0000Z/ Fremont County Including Canon City/Howard/Texas Creek- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 304 PM MST Fri Dec 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 222...226...227...228...229 AND 230... * Affected Area...Fire Weather Zones 222...226...227...228... 229 and 230. * Timing...Through 5 PM this evening. * Winds...West 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth, and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
783 WWUS85 KPUB 220006 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 506 PM MST Fri Dec 21 2018 ...Relative humidities have increased above 15 percent in most locations and winds are gradually weakening. As a result, the red flag warning for Fremont County and the Interstate 25 Corridor has been allowed to expire... COZ222-226>230-220115- /O.EXP.KPUB.FW.W.0058.000000T0000Z-181222T0000Z/ Fremont County Including Canon City/Howard/Texas Creek- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 506 PM MST Fri Dec 21 2018 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 222...226...227...228...229 AND 230... Gusty winds will weaken by mid evening in most locations and humidities will continue to increase during the evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Dec 20, 9:58 AM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 20, 9:58 AM MST, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 958 AM MST Thu Dec 20 2018 .SHORT TERM...(Today and tonight) Issued at 340 AM MST Thu Dec 20 2018 Currently...the upper level trough responsible for yesterdays winds and Central Mountain snow has moved east into Kansas early this morning. Orographic northwest flow continues to produce light snow over a few Central Mountain peaks, which will dissipate over the next couple of hours. Elsewhere, dry conditions prevail. Temperatures have fallen into the 20s for most locations this morning. Today and tonight...the upper level trough will continue east across the Central plains while high pressure to the west build across Colorado. Winds will remain breezy out of the northwest near the Kansas border through early afternoon before the surface gradient relaxes. Snow over the Central Mountains should come to an end before sunrise with dry conditions expected to prevail through tonight. Afternoon highs will reach into the lower to mid 50s across the lower elevations. Lows tonight will generally fall into the upper teens to lower 20s across the region Mozley .LONG TERM...(Friday through Wednesday) Issued at 340 AM MST Thu Dec 20 2018 ...Unseasonably Warm with Increasing Fire Danger Friday... Friday-Friday night...Westerly flow aloft increases across the region through the day Friday, as another embedded short wave translates across the Northern Tier and Rockies. The westerly flow aloft develops lee troughing across the I-25 Corridor with breezy westerly winds across the higher terrain expected to spread east across the I-25 Corridor and across the Southeast Plains through the day Friday, leading to unseasonably warm temperatures in the mid 50s to mid 60s across the lower elevations, with highs in the 40s and 50s across the higher terrain, and mainly in the 30s at the peaks. Temperatures could be tempered some by wave clouds spreading across the Plains through the day, however, could still see highs near record levels, as current records for December 21st are some of the lowest for all of December: ALS, 52F in 2010, COS, 66F in 1955, and PUB 69F in 1955. The warm temperatures, breezy winds and dry conditions across the Plains will lead to possible critical fire weather conditions on Friday, especially areas along the I-25 Corridor, and will keep current Fire Weather Watch for portions of Fremont County and the Southern I-25 Corridor. As for precipitation, latest models are a tad slower and further north with the passing wave, and have slight to chance pops across the Central Mts Friday afternoon and evening, with pops increasing overnight across the ContDvd, ahead of the next wave quickly digging across the Great Basin. Saturday-Sunday...Good model agreement 24 hours ago has come and gone for the Saturday and Sunday timeframe, as the latest NAM and GFS are less amplified and faster with short wave energy translating across the Rockies on Saturday, where as the EC and Canadian models remain more amplified and stronger with the system and its associated cold front pushing across the Southeast Plains Saturday afternoon and evening. The more amplified solutions lead to better chances of snow across the Continental Divide through the day Saturday, especially across the Central Mountains, where there could be another 2 to 4 inches across the higher peaks. The stronger and further south wave and stronger cold front would also allow for chances of showers across the Eastern Mts and Plains Saturday afternoon and evening, where as weaker and further north NAM and GFS keep the Plains dry. With that said, have increased blended model pops across Eastern Colorado for Saturday afternoon and evening, though if the EC and Canadian solutions are more correct, these pops will need to be increased even more. On Sunday, another wave translates across the Great Basin and into the Rockies, with more light snow possible across the higher terrain along and west of the ContDvd. As for temperatures, highs both days look to cool down to near seasonal levels in mainly in the 40s across the lower elevations, and 20s and 30s across the higher terrain. Christmas Eve Day-Wednesday...Models continue to differ on timing and strength of hard to time disturbances moving through the flow across region through Christmas Week, with latest models indicating another weak wave moving across the Rockies on Monday, bringing some more light snow to the higher terrain along and west of the ContDvd through the day. Models differ drastically there after, with the GFS indicating a deep trough carving out across the Four Corners on Christmas Day, which then develops a closed low which translates east across Northern New Mexico Christmas Night and continues into SW Kansas through the day Wednesday. This solution would be favorable for snow, cold and wind across much of South Central and Southeast Colorado for Christmas and Christmas night. HOWEVER, the latest EC and Canadian solutions are much further north with the system, with deep southwest flow in place across the region. This solution keeps precipitation across the ContDvd through the period, however it would keep Southeast Colorado dry slotted and mainly dry. With differences in current models and likely in future runs, have stayed close to a blended model solution, which keeps best pops across the ContDvd through the period. Blended model solutions has introduced slight and chance pops across the Plains for Christmas night through Wednesday, though these will likely change until models come into better agreement. Again, time will tell if there will be White Christmas across South Central and Southeast Colorado this year. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 956 AM MST Thu Dec 20 2018 VFR conditions are expected throughout the forecast period for KALS, KCOS, and KPUB. Gusty westerly winds are expected to develop tomorrow afternoon for KPUB and KCOS. KPUB's gusty westerlies will start around 1100 and KCOS a few hours later in the afternoon. A jet streak will move over the central mountains in the afternoon tomorrow, which will result in strong turbulence. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday morning through Friday afternoon for COZ222-227>230. && SHORT TERM...MOZLEY LONG TERM...MW AVIATION...SKELLY
Hazardous weather outlook, Dec 20, 4:23 AM MST, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 423 AM MST Thu Dec 20 2018 COZ058>089-093>099-211130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 423 AM MST Thu Dec 20 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions will be possible late Friday morning through Friday afternoon across the lower elevations of eastern Fremont County, as well as areas of the Southern I-25 Corridor, from Colorado Springs to the Raton Ridge. With expected gusty westerly winds, warm temperatures and low humidity levels, care should be taken to prevent any wildfires on Friday. A series of upper level disturbances will bring periods of snow to the Continental Divide and possibly across Southeast Colorado over the weekend and into early Christmas Week. However, forecast confidence is low on the timing and exact storm track across the Rockies. Those planning travels across South Central and Southeast Colorado should stay abreast of the latest forecasts this weekend through the Christmas Holiday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 88/23
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.